Winter Storm, Cloud
- When
- March 21, 1:00 AM CST to 3:00 AM CST
- Where
- Cloud forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.480, -97.649 (the zone’s center; the record gives no point)
A mix of freezing drizzle, sleet and snow began around 7 pm the evening of the 19th with a changeover to snow during the early morning hours of the 20th. some melting of snow occurred during the storm.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A mix of freezing drizzle, sleet and snow began around 7 pm the evening of the 19th with a changeover to snow during the early morning hours of the 20th. With temperatures near freezing and wet ground from earlier rain...some melting of snow occurred during the storm. However, on average, five to eight inches of snow accumulated causing a number of traffic accidents. Gusty winds around 35 mph also brought some drifting snow several feet deep toward the end of the storm. Surprisingly, no injuries were reported in the numerous traffic accidents.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 20, 9:12 PM CST, 3 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 912 PM CST MON MAR 20 2006 .DISCUSSION... WILL UPDATE FORECAST SHORTLY. MAIN CHANGES WILL BE TO ADJUST SNOW ACCUMULATIONS DOWN A TAD SOUTH OF I-70 AND TO INSERT FREEZING DRIZZLE TO THE FORECAST. 02Z WATER VAPOR IMAGERY SHOWS THE UPPER LOW OVER CENTRAL KS WITH THE DEFORMATION ZONE MOVING INTO NORTHERN MO AND IA. THIS HAS BEEN WERE THE BETTER SNOW RATES HAVE BEEN ALL NIGHT. THEREFORE THINK THAT AROUND 2 INCHES MAY BE THE MOST WE WILL GET AROUND TOP AND LWC WITH ONE POSSIBLE ACROSS EAST CENTRAL KS. WABAUNSEE SHERIFF REPORTED THAT HEAVY SNOW WAS FALLING ACROSS THE COUNTY WITH SOME MINOR ACCUMULATIONS ON INTERSTATE 70. 00Z SOUNDING SHOWED THE ENTIRE COLUMN BELOW FREEZING EXCEPT FOR THE SFC...SO NOW THAT WE HAVE COOLED DOWN ENOUGH...SN IS FINALLY REACHING THE GROUND OUTSIDE. OTHER CONCERN IS FOR FREEZING DRIZZLE TO DEVELOP AS TEMPS CONTINUE TO FALL. DRIZZLE HAS BEEN THE PRIMARY PRECIP TYPE SINCE 4 PM AND FORECAST SOUNDINGS SUGGEST THAT WILL BE THE CASE THROUGH THE NIGHT. 18Z GFS AND 00Z NAM SOUNDINGS SHOW MID LEVEL DRYING OCCURRING AFTER MIDNIGHT IN THE FAVORED DENDRITIC GROWTH LAYERS WHILE LOW LEVELS REMAIN SATURATED WITH SOME WEAK VERTICAL MOTION. SO OTHER THAT WHEN THERE IS SOME CONVECTIVE VERTICAL MOTION TO GET ICE CRYSTALS...THINK PRECIP WILL LIKELY BE FREEZING DRIZZLE AFTER MIDNIGHT. AM NOT SURE HOW MUCH GLAZING MAY BE POSSIBLE. THINK THIS WILL BE DEPENDANT ON HOW COLD IT ACTUALLY GETS. MODELS ARE RATHER NEUTRAL WITH THE CAA FROM THE NORTH WITH NORTHEAST WINDS REMAINING ACROSS THE AREA THROUGH 12Z. WILL MAINTAIN THE WARNING AND ADVISORY AS IS FOR NOW. IF IT LOOKS LIKE ICE STARTS FORMING ON EXPOSED SURFACES AROUND TOP AND LWC...MAY NEED TO BRING THE WARNING BACK IN. IN ANY CASE WITH THE WET GROUND AND TEMPS FALLING BELOW FREEZING...TUESDAY IS LOOKING LIKE IT COULD BE A LITTLE SLICK FOR THE MORNING COMMUTE. WOLTERS .PREV DISCUSSION /355 PM CST/... TONIGHT...UPPER LOW OVER SW KS AT MID DAY IS FORECAST BY BOTH THE GFS AND NAM TO MOVE ENEWD ACROSS KS INTO NORTHERN MO BY SUNRISE TUESDAY. ATTENDANT SURFACE LOW WILL MOVE ACROSS SOUTHERN MISSOURI INTO THE OHIO VALLEY BY TUESDAY MORNING. DRY SLOW SHUT DOWN MOST PRECIP IN EASTERN KANSAS EARLIER TODAY AND SOME OF IT IS NOW FILLING IN WITH CONVECTIVE SNOW/SLEET SHOWERS. MODELS ARE MUCH LESS AGGRESSIVE WITH QPF IN THE 12 AND 18 UTC RUNS AS THEY CUT OFF DEEP VERTICAL MOTION WELL BEFORE 06Z. FORECAST SOUNDINGS...ESPECIALLY FOR EAST CENTRAL KANSAS SHOW ONLY A BRIEF PERIOD OF DEEP VERTICAL MOTION THIS EVENING...WITH DRYING ALOFT AFTER THAT. THIS SHOULD KEEP SNOW TOTALS FOUR INCHES OR LESS ALONG AND SOUTH OF A LINE FROM COUNCIL GROVE TO TOPEKA AND OSKALOOSA. THUS HAVE DOWNGRADED PORTIONS OF EAST CENTRAL KANSAS TO ADVISORY. SNOWFALL CRITERIA FOR WINTER STORM WARNING MAY NOT BE MET JUST TO THE NORTH OF THE ADVISORY...BUT 4 TO 5 INCHES OF SNOW...COMBINED WITH STRONG NORTHEAST WINDS WILL LEAD TO SIGNIFICANT TRAVEL PROBLEMS IN THAT AREA. FARTHER NORTH NEARER THE NEBRASKA BORDER...ADDITIONAL OVERNIGHT SNOW OF 4 TO 6 INCHES WILL FALL ON THE 2 TO 5 INCHES ALREADY ON THE GROUND...AND STRONG WINDS. SNOW SHOULD TAPER OFF TOWARD SUNRISE BUT THE BLOWING SNOW WILL CONTINUE INTO THE MORNING HOURS. DIFFICULT FORECAST AS SYSTEM IS STILL EVOLVING AND LOCATION OF DEFORMATION ZONE CRITICAL TO CUTOFF OF WHERE HEAVIER SNOW WILL FALL. TUESDAY...SURFACE LOW PUSHES INTO THE OHIO VALLEY. UVV DECREASES ESPECIALLY AFTER THE 12Z TIME FRAME SO HAVE CUT OFF SNOW REMOVED SNOW FROM THE FORECAST TUESDAY AFTERNOON...PRECIP WILL COME TO AN DURING THE MORNING HOURS AS FLURRIES WRAPPING AROUND THE BACK SIDE OF THE LOW. TEMPERATURES WILL BE TOUGH TO GET A HANDLE ON DEPENDING ON HOW MUCH SNOW IS REALIZED. THINKING THAT THERE WOULD BE AT LEAST SOME SNOW COVER OVER MOST OF THE AREA...HAVE GONE ON THE COOL SIDE OF GUIDANCE. TUESDAY NIGHT THROUGH THURSDAY...SURFACE RIDGING BUILDS IN BRIEFLY TUESDAY NIGHT BRINGING LIGHT WINDS AND CLEARING SKIES. LOOKS LIKE A GOOD RADIATIONAL COOLING NIGHT BUT SNOW COVER WILL ALSO PLAY A ROLE. LOW TEMPERATURES WEDNESDAY MORNING WILL DROP INTO THE MID TEENS AND MAY HAVE TO BE LOWERED EVEN FURTHER DEPENDING ON SNOW COVER. ON WEDNESDAY...THE NEXT UPPER LOW OPENS UP AND EMERGES FROM THE SOUTHWEST U.S. LATEST MODEL RUNS ARE SLOWER WITH THIS FEATURE SO HAVE DELAYED PRECIP CHANCES UNTIL WEDNESDAY AFTERNOON FOR THE CENTRAL CWA...AND INTO THE EVENING HOURS FOR THE EASTERN CWA. UPPER FEATURE PULLS OUT BY THURSDAY AFTERNOON. SNOW SHOULD COME TO AN END BY THE AFTERNOON HOURS. FEATURE LOOKS PRETTY WEAK AT THIS TIME SO HAVE KEPT SNOWFALL LESS THAN AN INCH ALL AREAS. THURSDAY THROUGH SATURDAY...RIDGING ALOFT WEST OF THE REGION SHOULD KEEP THIS PERIOD FAIRLY TRANQUIL. TEMPERATURES MAY STILL BE TRICKY WITH ANY LINGERING SNOW DEPTHS THURSDAY BUT A WARMING TREND IS IN STORE HEADING INTO THE WEEKEND. SUNDAY AND MONDAY...UPPER RIDGING BREAKS DOWN WITH ADVANCING LOW PRESSURE AREA IN THE PAC NW. UPPER LOW WILL LEAD TO LEE SIDE CYCLOGENESIS ON SUNDAY. THIS LOW IS PROGGED TO PUSH OUT INTO EASTERN KANSAS ON MONDAY. ADDED CHANCE OF RAIN SHOWERS FOR MONDAY. MAY HAVE TO PUSH THEM BACK INTO SUNDAY NIGHT DEPENDING ON HOW THIS FEATURE EVOLVES. && .TOP WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING GENERALLY ALONG AND NORTH OF A LINE FROM ABILENE TO HOLTON THROUGH 6 AM TUESDAY. WINTER WEATHER ADVISORY FOR REST OF CWA OVER EAST CENTRAL KANSAS UNTIL 6 AM TUESDAY. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 354 PM CST MON MAR 20 2006 KSZ008>012-020>024-026-034>040-054>056-058-059-212200- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 354 PM CST MON MAR 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT A WINTER STORM WARNING IS IN EFFECT THROUGH 6AM GENERALLY NORTH AND WEST OF INTERSTATE 70 WHERE SNOW WILL SNOW WILL CONTINUE INTO THE EARLY MORNING HOURS. AN ADDITIONAL 4 TO 6 INCHES OF SNOW WILL BE POSSIBLE. IN ADDITION TO THE SNOWFALL...WINDS OF 20 TO 25 MPH WITH GUSTS TO 35 MPH WILL CAUSE BLOWING AND DRIFTING OF THE SNOW. A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH 6AM GENERALLY SOUTH OF INTERSTATE 70 WHERE SNOW AND SLEET WILL CONTINUE INTO THE EARLY MORNING HOURS. SNOW AND SLEET ACCUMULATION WILL GENERALLY BE IN THE 2 TO 4 INCH RANGE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 910 PM CST MON MAR 20 2006 KSZ008>012-020>024-026-034>040-054-055-210515- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA... LAWRENCE...EMPORIA 910 PM CST MON MAR 20 2006 THE FOLLOWING ARE SNOW REPORTS RECEIVED THROUGH 900 PM FROM PORTIONS OF EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS... BROWN COUNTY...1 TO 2 INCHES CLAY COUNTY...UP TO 1 INCH CLOUD COUNTY...5 TO 8 INCHES DICKINSON COUNTY...UP TO 1 INCH GEARY COUNTY...UP TO 1 INCH JACKSON COUNTY...UP TO 2 INCHES MARSHALL COUNTY...2 TO 3 INCHES NEMAHA COUNTY...3 INCHES OTTAWA COUNTY...1 TO 2 INCHES POTTAWATOMIE COUNTY...UP TO 1 INCH REPUBLIC COUNTY...5 TO 8 INCHES RILEY COUNTY...UP TO 1 INCH WABAUNSEE COUNTY...UP TO 1 INCH WASHINGTON COUNTY...5 TO 8 INCHES
The national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5494555, 5494556, 5494557.